Anti-HMG-CoA reductase myopathy, an undesirable evolution of statin induced myopathy: a case report
Journal of Community Hospital Internal Medicine Perspectives
Statins are commonly used lipid lowering agents which play a pivotal role in reducing cardiovascular morbidity and mortality. Often well tolerated, these HMG-CoA reductase (HMGCR) inhibitors can sometimes cause severe muscle weakness and elevated creatinine kinase (CK) often labeled as statin intolerance or statin induced myopathy. These symptoms improve after discontinuation of the offending drug along with normalization of the enzyme levels. However, an entity called Immune Mediated Necrotizing Myopathy (IMNM), a type of autoimmune mediated myopathy, has been recognized and characterized in patients with history of statin exposure where there is persistence of proximal muscle weakness, CK elevation and myofiber necrosis can be seen on muscle biopsy even after stopping statins. With the increased use of statins, there seems to be a higher incidence of IMNM cases in recent years. Here we discuss a case of anti-HMG-CoA myopathy, one of the three recognized types of IMNM that has been more commonly associated with statin exposure and highly responsive to immunotherapy.
Upreti S, Fayyaz B, Bongu RP. Anti-HMG-CoA reductase myopathy, an undesirable evolution of statin induced myopathy: a case report. J Community Hosp Intern Med Perspect. 2019 Feb 11;9(1):33-35. doi: 10.1080/20009666.2019.1571882. PMID: 30788073; PMCID: PMC6374921.